Conflicts of interest: None.
Erlotinib-induced hair repigmentation
Article first published online: 22 FEB 2013
© 2013 The International Society of Dermatology
International Journal of Dermatology
Volume 53, Issue 1, pages e55–e57, January 2014
How to Cite
Cheng, Y.-P., Chen, H.-J. and Chiu, H.-C. (2014), Erlotinib-induced hair repigmentation. International Journal of Dermatology, 53: e55–e57. doi: 10.1111/j.1365-4632.2011.05422.x
- Issue published online: 18 DEC 2013
- Article first published online: 22 FEB 2013
Erlotinib is a tyrosine kinase inhibitor of epidermal growth factor receptor (EGFR) used for the treatment of non-small cell lung cancer and other epithelial malignancies. Paronychia, folliculitis, acneiform pustules, and oral aphthous ulcers were reported as side effects during treatment with erlotinib. In addition, hair disorders, such as brittle, curly hairs, hypertrichosis of the face, and trichomegaly of eyebrows and eyelashes, were common.1 Besides, brown scalp hairs turned to white during erlotinib therapy was reported.1 Repigmentation of gray hair is a rare side effect of erlotinib, and only one case has been reported in the English literature.2 Herein, we report another case of repigmentation of gray hair during erlotinib therapy.
A 68-year-old woman was diagnosed with adenocarcinoma of the lung four years ago. Metastases to lymph nodes were revealed, so she underwent chemotherapy. Two years ago, she had recurrence of lung adenocarcinoma with lymph node metastasis. She started to take erlotinib 150 mg daily. Side effects of erlotinib, such as folliculitis and paronychia, appeared six months later. The patient confirmed that all her scalp hairs were gray before. After treatment with erlotinib for about two years, she found her hairs at the vertex turned black, while those on the occipital and temporal scalp were still gray (Fig. 1a). Many hairs near the vertex were gray at the distal part and turned black at the root (Fig. 1b).
Erlotinib-induced repigmentation of gray hair was reported once in a 76-year-old Caucasian woman after treatment with erlotinib 150 mg daily for three months,2 in whom the main area of repigmentation was at the frontal scalp, eyebrows, and eyelashes. Similar repigmentation of gray hair was mentioned in nine of 133 patients after treatment with imatinib,3 an inhibitor of Bcr-Abl, c-kit, and PDGF-R, and the mechanism of repigmentation was still unknown. Hair repigmentation was also reported in retinoid treatment,4 which shared other cutaneous side effects, such as curling hairs, paronychia, pyogenic granuloma, and xerosis, with erlotinib. However, retinoid induces EGFR upregulation,5 which is contrary to the effect of erlotinib. Thus, the mechanism of hair repigmentation cannot be simply explained with blocking of autophosphorylation of EGFR of erlotinib. Hyperpigmentation of the skin around acneiform eruptions during erlotinib treatment was reported,6 and postinflammatory hyperpigmentation might be the cause. Postinflammatory darkening of hair was also reported on the previously inflamed scalp affected by carbuncles, furuncles, erosive candidiasis, and photosensitive dermatitis.7 As the bulge area and outer root sheath of the hair follicle harbor melanocyte stem cells and unactivated melanoblasts, which, through their activation and migration, are responsible for repigmentation of vitiligo, we summarize that these melanocytes in hair follicles might also be activated through inflammatory mediators, such as cytokines and reactive oxygen species. Because erlotinib-induced folliculitis on the scalp was predominantly located over the vertex,8,9 it may explain the localized hair repigmentation in our patient and the previously reported case.
In summary, we report a rare case of repigmentation of gray hair after treatment with erlotinib. This phenomenon might be caused by the postinflammatory effect of folliculitis in erlotinib treatment.
- 1Facial hypertrichosis and trichomegaly developing in patients treated with the epidermal growth factor receptor inhibitor erlotinib. J Am Acad Dermatol2010; 63: e56–58., , , et al.
- 2Persistent hair growth during treatment with the EGFR inhibitor erlotinib. Dermatol Online J2009; 15: 4., , .
- 6Clinical presentation and pathophysiology of EGFRI dermatologic toxicities. Oncology (Williston Park)2007; 21: 4–9., , , et al.